Florida, 2019

Damaging Winds in Florida, June 9, 2019

June 9, 2019 · NWS JAX · 4 events in 2 counties and zones

Short wave trough pivoting across the local area downstream of a 500 mb trough axis enhanced daily sea breeze storms that produced wet downbursts across the area combined with high moisture and diurnal instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Short wave trough pivoting across the local area downstream of a 500 mb trough axis enhanced daily sea breeze storms that produced wet downbursts across the area combined with high moisture and diurnal instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 9, 10:21 AM EST, 59 minutes earlier.

Area forecast discussion, Jun 9, 10:21 AM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1121 AM EDT Sun Jun 9 2019

...FEW STRONG THUNDERSTORMS POSSIBLE ALONG THE I-95 CORRIDOR THIS
AFTERNOON...

.Update...

Late morning surface analysis depicts slow moving and weakening low
pressure (1010 millibars) over the Tennessee Valley, with a
secondary wave of low pressure developing along a north-south
oriented stationary frontal boundary positioned over western
portions of the Florida panhandle. Aloft...a synoptic scale trough
extending from the western Great Lakes to the northeast Gulf of
Mexico is in the process of shearing out as a longwave trough digs
through the northern Plains states, massive ridge remains locked
in place over Mexico and Deep South Texas and ridging remains in
place over the Mid-Atlantic states and the eastern Great Lakes.
The southern portion of the large trough is beginning to cut off
over the Florida panhandle and the northeast Gulf of Mexico, which
has strengthened convergent low level southwesterly flow over the
northeast Gulf of Mexico and along the Florida Big Bend and Nature
coasts, resulting in widespread convective development along and
west of Interstate 75 this morning. Activity has been weakening as
it moved east of I-75, but breaks in the morning cloud cover have
allowed ML CAPE values to climb to 1500-2000 j/kg late this
morning for locations along and east of U.S. Highway 301, where
convection is developing and strengthening west of Palatka. The
morning sounding at Jacksonville revealed a 500 millibar near
20,000 feet) temperature of nearly -9 degrees Celsius and a rather
steep lapse rate between 850-650 millibars (5,000-12,000 feet).
Temperatures at 15Z have reached the mid 80s for locations east of
U.S.-301, with rain-cooled temperatures generally in the mid 70s
over the Suwannee Valley, north central Florida and portions of
inland southeast Georgia. Dewpoints were in the 70s region-wide.

Convective coverage should continue to increase late this morning
and early this afternoon for locations along and east of U.S.-301
in Florida, with activity also expected to increase from southwest
to northeast across southeast Georgia. A few strong thunderstorms
will be possible east of U.S.-301 this afternoon, with activity
pulsing and possibly producing wet microbursts that could result
in isolated pockets of 40-55 mph wind gusts as activity moves
towards the beaches by mid-afternoon. The Atlantic coast sea
breeze will probably not move very far inland today given a
tightening pressure gradient and breezy southerly low level winds.
Localized flood concerns are possible over the Suwannee Valley and
north central Florida as short-term, high resolution guidance
indicates that another round of convection will develop along the
Big Bend and Nature Coasts by late afternoon and will move inland.
Highs may approach 90 for locations along and east of I-95 before
convection arrives early this afternoon, while highs will be held
in the 80s elsewhere. Convection should decrease from southwest to
northeast this evening, with the next round likely developing
along the Florida Big Bend and Nature Coasts after midnight and
spreading into the Suwannee Valley and north central Florida
during the predawn and early morning hours on Monday. Lows tonight
will remain in the muggy 70s area-wide.

&&

.Aviation...

Periods of IFR ceilings will be possible this afternoon at GNV,
where widespread showers and embedded thunderstorms will impact
the terminal through around 21Z. Convection will approach the
Duval County terminals and SGJ after 16Z, with tempo IFR
conditions and gusty winds possible during heavier downpours. VFR
conditions at SSI should prevail through at least 18Z, with
convection likely arriving towards 19Z, with tempo IFR conditions
and gusty winds possible through around 22Z. VFR conditions should
re-develop at the regional terminals after 22Z, with some
lingering MVFR conditions possible at GNV as additional convection
develops west of the terminal late this afternoon. Outside of
convection, southerly surface winds will remain sustained at
10-15 knots through 23Z.

&&

.Marine...

Low pressure over the Tennessee Valley this morning will
accelerate northward over the eastern Great Lakes states, while
another weak low pressure center developing over the Florida
panhandle will move slowly northeastward across south Georgia on
Monday night and Tuesday. Numerous showers and thunderstorms over
the Suwannee Valley and north central Florida will move
northeastward this afternoon, reaching the near shore waters by
the mid to late afternoon hours. Outside of thunderstorm activity,
our local pressure gradient will tighten slightly today as low
pressure develops to our west, and south-southwesterly winds will
strengthen to near 15 knots and will then likely increase to
Caution levels of 15-20 knots this evening. Showers and
thunderstorms will continue to periodically impact the coastal
waters through at least mid-week as south to southwesterly winds
prevail. Seas of 2-3 feet will prevail near shore, with 3-4 foot
seas offshore. Low pressure will then move northeast along the
eastern seaboard beginning on Wednesday night, resulting in a
frontal boundary moving across the Georgia waters and then
stalling over the northeast Florida waters late in the week.
Southwesterly winds will likely surge to Caution levels in the
offshore waters ahead of the front on Wednesday evening.

Rip Currents: An 8-9 second period east-southeasterly ocean swell
will continue at area beaches during the next several days, which
will combine with a southerly long shore current to create a
moderate risk at area beaches through at least Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  88  71  90  71 /  80  30  50  40
SSI  89  77  87  77 /  70  40  70  40
JAX  88  74  90  74 /  70  20  60  30
SGJ  87  74  88  74 /  60  20  60  30
GNV  86  72  89  72 /  70  40  60  40
OCF  87  73  89  72 /  80  40  70  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Nelson/Corless

In the hours before

Special weather statement, Jun 9, 9:03 AM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1003 AM EDT Sun Jun 9 2019

FLZ240-340-091430-
Central Marion FL-Western Marion FL-
1003 AM EDT Sun Jun 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
1030 AM EDT...

* At 1003 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Rainbow Lakes Estates, moving
  northeast at 25 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Ocala, Rainbow Lakes Estates, Ocala Airport and Dunnellon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2902 8241 2908 8249 2922 8242 2922 8240
      2925 8241 2937 8235 2923 8208
TIME...MOT...LOC 1403Z 221DEG 22KT 2911 8239

NELSON
Special weather statement, Jun 9, 9:56 AM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1056 AM EDT Sun Jun 9 2019

FLZ037-091530-
Putnam FL-
1056 AM EDT Sun Jun 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PUTNAM COUNTY UNTIL
1130 AM EDT...

* At 1056 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Interlachen, moving northeast
  at 15 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Palatka, Interlachen, Melrose Landing, George's Lake, Bardin,
  Hollister, Florahome, Johnson, Carraway and Mannville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2952 8192 2959 8200 2978 8192 2981 8185
      2968 8163
TIME...MOT...LOC 1456Z 220DEG 14KT 2959 8193

NELSON
Special weather statement, Jun 9, 10:26 AM EST, 54 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1126 AM EDT Sun Jun 9 2019

FLZ032-037-091600-
Putnam FL-Clay FL-
1126 AM EDT Sun Jun 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PUTNAM AND
SOUTHEASTERN CLAY COUNTIES UNTIL NOON EDT...

* At 1126 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near George's Lake, or 12 miles
  southwest of Green Cove Springs, moving northeast at 20 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Green Cove Springs and Penney Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2972 8170 2982 8187 3006 8178 2998 8162
      2996 8160 2993 8160 2992 8161 2990 8161
      2987 8160
TIME...MOT...LOC 1526Z 220DEG 18KT 2983 8179

NELSON
Special weather statement, Jun 9, 10:49 AM EST, 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1149 AM EDT Sun Jun 9 2019

FLZ033-037-091615-
Putnam FL-Inland St. Johns FL-
1149 AM EDT Sun Jun 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. JOHNS AND
NORTHEASTERN PUTNAM COUNTIES UNTIL 1215 PM EDT...

* At 1149 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Orange Mills, or near East
  Palatka, moving northeast at 25 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Hastings, Orange Mills, Bostwick, Federal Point, Picolata and
  Elkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2966 8159 2977 8168 2984 8166 2984 8158
      2990 8161 2992 8161 2993 8160 2996 8160
      2997 8161 2983 8138 2982 8137 2981 8137
TIME...MOT...LOC 1549Z 229DEG 21KT 2973 8160

NELSON
Special weather statement, Jun 9, 11:00 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1200 PM EDT Sun Jun 9 2019

FLZ025-032-033-125-133-091645-
Coastal St. Johns FL-Inland Duval FL-Clay FL-Coastal Duval FL-
Inland St. Johns FL-
1200 PM EDT Sun Jun 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. JOHNS...EAST
CENTRAL CLAY AND SOUTHEASTERN DUVAL COUNTIES UNTIL 1245 PM EDT...

* At 1200 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Green Cove Springs, moving
  northeast at 20 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Green Cove Springs, Mandarin, Fruit Cove, Nocatee, Bayard, Durbin
  and Switzerland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2991 8158 2996 8168 3023 8165 3013 8133
TIME...MOT...LOC 1600Z 214DEG 18KT 3000 8162

NELSON

The radar

The Jacksonville radar (KJAX), 115 km away, was scanning. The volume nearest the first event began at 16:17 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Flagler

When
June 9, 11:20 AM EST
Where
Flagler County, Espanola
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
29.510, -81.310

Trees were blown down over power lines near Main Street and Otis Stone Hunter Road. The cost of damage was estimated.

Thunderstorm Wind, Flagler

When
June 9, 11:30 AM EST
Where
Flagler County, 0.6 mi W of Palm Coast Parkway
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
29.560, -81.220

A tree was blown down near I-95 and near milepost 289. The cost of damage was estimated.

Thunderstorm Wind, Flagler

When
June 9, 11:30 AM EST
Where
Flagler County, 1.8 mi E of Palm Coast
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
29.570, -81.180

A tree was blown down near St. Johns Ave. The cost of damage was estimated.

Thunderstorm Wind, Marion

When
June 9, 2:30 PM EST
Where
Marion County, 3.1 mi ENE of Linadale
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
28.990, -81.750

Several trees were blown down within the Ocala National Forest. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819508, 819509, 819511, 819513.